Browse

You are looking at 1 - 3 of 3 items for :

  • Hypoglycaemia x
  • Country of Treatment x
  • Fluid repletion x
Clear All
Open access

Ved Bhushan Arya, Jennifer Kalitsi, Ann Hickey, Sarah E Flanagan and Ritika R Kapoor

Summary

Diazoxide is the first-line treatment for patients with hyperinsulinaemic hypoglycaemia (HH). Approximately 50% of patients with HH are diazoxide resistant. However, marked diazoxide sensitivity resulting in severe hyperglycaemia is extremely uncommon and not reported previously in the context of HH due to HNF4A mutation. We report a novel observation of exceptional diazoxide sensitivity in a patient with HH due to HNF4A mutation. A female infant presented with severe persistent neonatal hypoglycaemia and was diagnosed with HH. Standard doses of diazoxide (5 mg/kg/day) resulted in marked hyperglycaemia (maximum blood glucose 21.6 mmol/L) necessitating discontinuation of diazoxide. Lower dose of diazoxide (1.5 mg/kg/day) successfully controlled HH in the proband, which was subsequently confirmed to be due to a novel HNF4A mutation. At 3 years of age, the patient maintains age appropriate fasting tolerance on low dose diazoxide (1.8 mg/kg/day) and has normal development. Diagnosis in proband’s mother and maternal aunt, both of whom carried HNF4A mutation and had been diagnosed with presumed type 1 and type 2 diabetes mellitus, respectively, was revised to maturity-onset diabetes of young (MODY). Proband’s 5-year-old maternal cousin, also carrier of HNF4A mutation, had transient neonatal hypoglycaemia. To conclude, patients with HH due to HNF4A mutation may require lower diazoxide than other group of patients with HH. Educating the families about the risk of marked hyperglycaemia with diazoxide is essential. The clinical phenotype of HNF4A mutation can be extremely variable.

Learning points:

  • Awareness of risk of severe hyperglycaemia with diazoxide is important and patients/families should be accordingly educated.

  • Some patients with HH due to HNF4A mutations may require lower than standard doses of diazoxide.

  • The clinical phenotype of HNF4A mutation can be extremely variable.

Open access

Catarina Roque, Ricardo Fonseca, Carlos Tavares Bello, Carlos Vasconcelos, António Galzerano and Sância Ramos

Summary

Primary adrenal lymphoma is a rare malignancy. It frequently presents bilaterally and with symptoms of adrenal insufficiency. Amiodarone may induce secondary organ dysfunction, and thyrotoxicosis develops in 15% of cases. The symptomatology of both conditions is nonspecific, especially in the elderly, and a high suspicion index is necessary for appropriate diagnosis. A 78-year-old female presented to the emergency department with confusion, nausea and vomiting. She had recently been to the emergency department with urinary tract infection, vomiting and acute hypochloremic hyponatremia. Upon re-evaluation, the leukocyturia persisted and because of TSH 0.01 µU/mL and free-T4 68 (10–18) pmol/L, she was admitted to the Endocrinology ward. Further evaluation supported amiodarone-induced thyroiditis type 2. Sepsis ensued, in the setting of nosocomial pneumonia. Hemodynamic instability, hyponatremia, hypoglycemia and vomiting raised the suspicion of adrenocortical insufficiency. Fluid resuscitation and hydrocortisone led to clinical improvement, and adrenal insufficiency was admitted. The thoracoabdominal tomography suggested an endobronchic primary lesion with hepatic and adrenal secondary deposits (6.6 and 7 cm), but this was confirmed neither on pleural effusion nor on bronchofibroscopic fluid analyses. The adrenals were not accessible for biopsy. Despite high-dose hydrocortisone maintenance, the patient died before definite diagnosis. The autopsy confirmed primary non-Hodgkin lymphoma.

Learning points:

  • Primary adrenal lymphoma is a rare cause of adrenal insufficiency, but progression can be fast and fatal.

  • Hyperpigmentation is frequently absent.

  • The presenting symptoms are nonspecific and might mimic infection. Disproportion of the general state with signs of specific organ symptomatology is a diagnostic clue.

  • Infection may precipitate adrenal crisis and worsen thyroid function with further adrenal insufficiency exacerbation.

  • In the context of thyrotoxicosis, there may be little clinical response to a therapeutic trial with standard dose glucocorticoids.

  • High-dose glucocorticoid substitution may be required to achieve clinical stability in thyrotoxic patients.

Open access

Dinesh Giri, Prashant Patil, Rachel Hart, Mohammed Didi and Senthil Senniappan

Summary

Poland syndrome (PS) is a rare congenital condition, affecting 1 in 30 000 live births worldwide, characterised by a unilateral absence of the sternal head of the pectoralis major and ipsilateral symbrachydactyly occasionally associated with abnormalities of musculoskeletal structures. A baby girl, born at 40 weeks’ gestation with birth weight of 3.33 kg (−0.55 SDS) had typical phenotypical features of PS. She had recurrent hypoglycaemic episodes early in life requiring high concentration of glucose and glucagon infusion. The diagnosis of congenital hyperinsulinism (CHI) was biochemically confirmed by inappropriately high plasma concentrations of insulin and C-peptide and low plasma free fatty acids and β-hydroxyl butyrate concentrations during hypoglycaemia. Sequencing of ABCC8, KCNJ11 and HNF4A did not show any pathogenic mutation. Microarray analysis revealed a novel duplication in the short arm of chromosome 10 at 10p13–14 region. This is the first reported case of CHI in association with PS and 10p duplication. We hypothesise that the HK1 located on the chromosome 10 encoding hexokinase-1 is possibly linked to the pathophysiology of CHI.

Learning points:

  • Congenital hyperinsulinism (CHI) is known to be associated with various syndromes.

  • This is the first reported association of CHI and Poland syndrome (PS) with duplication in 10p13–14.

  • A potential underlying genetic link between 10p13–14 duplication, PS and CHI is a possibility.